What Are the Signs of Extravasation?

Medically Reviewed on 10/12/2021
extravasation
Extravasation occurs from leakage of any drug during intravenous infusion and may cause tissue necrosis, and skin redness, blistering, and swelling.

Extravasation occurs if leakage of any drug outside the vein gets onto or into the skin during an intravenous infusion and causes reactions on the skin.

Signs of extravasation include:

  • Painful stinging or burning sensation
  • Swelling
  • Skin discoloration

The severity of extravasation depends on the amount of medication that has entered the surrounding tissue and how (strongly) the soft tissue reacts to the medication. Very severe cases of extravasation can even result in loss of limb function.

Chemotherapy medications are known to cause extravasation of fluid. They can be irritant or vesicant. Extravasation caused by irritant medications will result in temporary, superficial soft tissue damage. You will notice the following typical signs at the insertion of your intravenous cannula:

  • Redness
  • Swelling
  • Itchiness
  • Discomfort

Extravasation due to vesicants drugs can cause serious damage if they leak outside the vein. Signs and symptoms include redness and swelling at the insertion of an intravenous infusion. However, the discomfort and darkening of the skin may be more severe. There may be other signs such as blistering and peeling. Tissue damage may take days to show up. If it occurs, you may find the skin near the insertion cold to the touch and discolored significantly.

How is extravasation treated?

Your doctor can diagnose extravasation by looking at the insertion of your intravenous line. As soon as they identify it, they will carry out the following steps:

  • Halt the supply (infusion) of the drug and elevate your limb
  • Apply either warm or cold compresses
  • May inject an antidote
  • Give painkillers to alleviate the pain

You will be continuously monitored for 24 hours to check for signs of infection. You may need surgery if your doctor identifies deep tissue damage due to severe extravasation.

How can extravasation be prevented?

Although extreme care is taken during the administration of drugs such as chemotherapy medications, accidents may occur that can result in extravasation.

Your healthcare provider will take the following precautions to ensure that extravasation is prevented:

  • Avoid insertion of needles into the joints or areas that are difficult to secure
  • Choose a different intravenous route or an alternative vein if possible
  • Remove and re-secure a cannula if it seems unstable
  • Look out for swelling when administering medication
  • Ask a person if they feel any pain when administering medication or solution
  • Deliver drugs at the correct rate
  • Check for blood flowing backward through the cannula

For your part, there are a few things you can do to prevent an extravasation injury, such as:

  • Treat your intravenous cannula with care.
  • Avoid touching the intravenous infusion site frequently.
  • Inform your medical team if you spot any sign of extravasation at the intravenous insertion.

It is your responsibility to inform your healthcare provider and get medical help if you are experiencing pain and swelling at the site of the insertion. Do not wait until extravasation progresses and symptoms get worse. If treatment is delayed, you may face severe complications, such as a loss of limb function due to surrounding tissue death. How soon you recover and avoid further tissue damage depends on how soon you receive the treatment.

SLIDESHOW

Surprising Causes of Weight Gain See Slideshow

Health Solutions From Our Sponsors

Medically Reviewed on 10/12/2021
References
Extravasation injury management. https://www.rch.org.au/rchcpg/hospital_clinical_guideline_index/Extravasation_injury_management/